I've been taking Mirapex 0.5mg at bedtime for 9 years to treat Periodic Limb Movement Disorder. I've tolerated the medication well and have had no apparent side effects. Recently, I've been experiencing RLS at an increasing rate, and while I used to only get RLS one night per month right before my period, I am now getting it many times per month day and night, and esp. while on long car trips. My dr. said that the Mirapex is augmenting the RLS symptoms and is switching me from Mirapex to Horizant. Last night was my first night of 5 in which I'll be taking 1/2 my usual dose of Mirapex and also taking 1-2 tablets of Horizant. I did not sleep for even one minute. I've been thrashing around so bad that I also took Klonopin, which usually stops RLS after 1 hour, but this time, it didn't work at all. I was so uncoordinated and dopey all night, almost falling down, but couldn't sleep. I've read many stories about how hard it is to get off of Mirapex, but I'm also doubting the effectiveness of the Horizant. I'll continue following dr.'s orders, but hope that the next 5 nights won't be more of the same because I'm already having crying jags this morning. My question is, is Horizant an appropriate treatment for PLMD?
My RLS started at age 16, and only increased over age/time. When I worked at night, I had NO symptoms (there is a light/melatonin link somewhere). Trying to get back to normal sleep wake cycle, I tried zolpidem/Ambien. That would not work if RLS was in process. Wanted to get off Ambien, went to sleep clinic and was given pramipexole @ 0.125mg to start. After one year, I had to increase dose to effect. No side effects from pramipexole, but symptoms of RLS start earlier in the evening. And are exacerbated when I get no exercise. Will consider Horizant if I have to up the dose again.
Hi. I have had RLS for 50 years. It tends to get worse as you get older. I started having mild symptoms at 16. They were infrequent. I now have severe symptoms not only in my legs, but also in my shoulder, arms, and hands..I have been on many meds, but when I found Miraprex I finally got relief. I was on it at a small dose of 1/2 to 1 mg each night. Then for some reason, as you are experiencing, it just got worse. The Dr told me to increase the Miraprex to 2 mg a night. That's when the side effects started. I gambled away $27,000 before anyone, including myself , realized what was happening. I had a total compulsion to gamble from the Miraprex. When I backed off the Miraprex, I had Severe RLS for a week. It also took me a year to overcome the changes made in my brain from the Miraprex. (See the many sufferers of Miraprex on blogs). I was also taking Toparimate. I took this for about ten years until I realized I was having a hard time completing a sentence. The words would just not come to me. It's been about six months since I have been off that. My speech problem is finally getting better. I started Horizant at 600mg per day. It takes about two months to start working. I am still taking 1 mg of Miraprex because the Horizant doesn't prevent nights of RLS. I'm concerned about the Horizant. I don't think the drug company has listed all the side effects. The only ones they list are headaches and dizziness However I will tell you that since I have been taking it my whole body aches all the time. I can hardly get up off a chair without severe joint pain and aches all over. The drugs for RLS work differently and have different side effects for everyone. I am a Registered Nurse and a long time sufferer of RLS, therefore I know physiology, and the myriad of drugs used for RLS. These meds make changes in your brain. They are not to be taken lightly. I started out on 600mg of Horizant. If you are starting out on 1-2 tabs I think you should search for a Dr, preferable a Neurologist, who understands not only RLS, but the medications prescribed for it. Starting out on a too high dose of Horizant, Lyrica, and some others can make your RLS worse. Cutting your long term dose of Miraprex too rapidly can make your RLS Crazy!
RLS is controlled by diet, exercise, and closely supervised medication. Alcohol, salt, sugar, and caffeine excite RLS. Stretching before bed helps. Many yoga poses help a great deal, especially before bed. These are the things that excite my RLS but you will find other things that excite your RLS.
It's true, many drug companies want to break into the RLS community suggesting they work for RLS. Many are 'off label' for RLS. It just takes a while to find the right combination for you. But please look for a good Dr. and have him supervise you closely.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 days ago • 21 answers
Updated 8 Sep 2017 • 43 answers
Mirapex side effect at night, muscle spasm of entire body starting at head and working down to feet?
Updated 29 Dec 2012 • 2 answers
Updated 11 Dec 2013 • 2 answers
Updated 10 Jul 2016 • 3 answers